Debris Flow, Western Interior
- When
- May 10, 4:08 PM AST
- Where
- Western Interior forecast zone
- Property damage
- $3,000
- Reported by
- Emergency Manager
A mudslide was reported across road 10 near Barrio Rio Abajo in the municipality of Utuado.
The remnants of a surface trough in combination with daytime heating, produced numerous showers and isolated to scattered thunderstorms across the western interior section of Puerto Rico. Several mudslides were reported in the municipality of Utuado.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
The remnants of a surface trough in combination with daytime heating, produced numerous showers and isolated to scattered thunderstorms across the western interior section of Puerto Rico. Several mudslides were reported in the municipality of Utuado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 10, 2:41 PM AST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 241 PM AST MON MAY 10 2010 .SYNOPSIS...A SURFACE TROUGH JUST ACROSS HISPANIOLA THIS AFTERNOON... WILL CONTINUE CLOSE TO THE REGION UNTIL AT LEAST TOMORROW... INDUCING A MOIST AND UNSTABLE AIR MASS ACROSS THE LOCAL ISLANDS. A HIGH PRESSURE WILL MOVE ACROSS THE WESTERN ATLANTIC BY TUESDAY...PRODUCING BREEZY TO LOCALLY WINDY CONDITIONS ACROSS THE REGION. && .DISCUSSION...GFS MODEL GUIDANCE...CONTINUE TO INDICATE PW VALUES IN THE ORDER OF TWO OR MORE INCHES TO AT LEAST TOMORROW...WITH A SLIGHTLY DECREASING TREND EXPECTED BY WEDNESDAY...BUT MAINTAINING PW VALUES OF NEAR TWO INCHES DURING THE REST OF THE WORK WEEK. BY THE UPCOMING WEEKEND...DEEP TROPICAL MOISTURE FROM THE ITCZ OR EQUATORIAL TROUGH WILL MOVE CLOSE TO THE FA...INCREASING THE VALUES OF PW TO AROUND 2.5 INCHES. THESE ARE NICE INDICATIONS THAT THE MONTH OF MAY IS WELL ESTABLISHED AND WILL CONTINUE WITH US FOR A WHILE. SATELLITE AND RADAR OBSERVATIONS THIS AFTERNOON SHOWED AN AREA OF CLOUDINESS...WITH EMBEDDED SHOWERS AND THUNDERSTORMS EXTENDING FROM THE CARIBBEAN WATERS SOUTH OF HISPANIOLA EAST NORTHEAST ACROSS EASTERN HISPANIOLA AND MONA PASSAGE TO THE ATLANTIC WATERS NORTH OF PUERTO RICO. THIS ACTIVITY IS ASSOCIATED WITH THE REMNANTS OF A SURFACE TROUGH JUST ACROSS HISPANIOLA THIS AFTERNOON. THIS MOISTURE IN COMBINATION WITH DAYTIME HEATING AND LOCAL ISLANDS EFFECTS...PRODUCED NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ACROSS WESTERN AND INTERIOR PUERTO RICO THIS AFTERNOON. THIS ACTIVITY IS EXPECTED TO CONTINUE UNTIL THE EVENING HOURS. WITH THE SOILS ALREADY SATURATED...THE POSSIBILITY OF AREAS OF URBAN AND SMALL STREAM FLOODING WILL CONTINUE FOR THE NEXT FEW DAYS. A SURFACE HIGH PRESSURE WILL MOVE ACROSS THE EASTERN UNITED STATES SEABOARD BY LATE TUESDAY/EARLY WEDNESDAY...TIGHTENING THE LOCAL PRESSURE GRADIENT. THIS FEATURE IS EXPECTED TO PRODUCE AN INCREASE IN THE TRADE WIND FLOW ACROSS THE LOCAL ISLANDS. THIS WILL HELP AFTERNOON SHOWERS AND THUNDERSTORMS THAT DO DEVELOP ACROSS THE INTERIOR OF PUERTO RICO TO MOVE MORE RAPIDLY THAN THE PAST FEW DAYS...AND THEREFORE REDUCE THE CHANCES FOR SIGNIFICANT FLOODING. BY THE UPCOMING WEEKEND...A SURGE OF MOISTURE FROM THE ITCZ...WILL INCREASE THE CHANCES OF WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION. && .AVIATION...AIR MASS SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND CENTRAL PUERTO RICO WILL BRING MOUNTAIN OBSCURATIONS. MVFR CONDS ARE EXPECTED AT TJMZ TIL 10/22Z. OCNL MVFR MAY ALSO BE ENCOUNTERED AT TNCM WITH VCNTY SHWRS. CONDS WILL IMPROVE OVERNIGHT BUT SHOWERS WILL INCREASE AFT 11/08Z...MAINLY ON THE NE COAST OF PR AND OVER THE USVI. PREVAILING FLOW FROM ENE TO INCREASE DURING DAY TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... SJU 77 89 76 88 / 50 50 40 40 STT 78 87 78 88 / 50 50 30 30 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 12/72
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 516 AM AST MON MAY 10 2010 AMZ710>745-PRZ001>013-111000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 516 AM AST MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT AVAILABLE MOISTURE WILL COMBINE WITH FAVORABLE MID TO UPPER LEVEL CONDITIONS AND LOCAL EFFECTS AGAIN THIS AFTERNOON...TO PRODUCE SHOWERS AND A FEW THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND AT LEAST URBAN AND SMALL STREAM FLOODING WILL OCCUR IN A FEW LOCATIONS...WITH THE POTENTIAL FOR SOME LOCALIZED FLASH AND RIVER FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE GREATLY APPRECIATED TODAY. AMZ715-725-VIZ001-002-111000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 516 AM AST MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRC001-009-019-035-039-041-043-045-047-057-059-073-075-107-111-113-
123-133-141-149-102045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
351 PM AST MON MAY 10 2010
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 445 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
CIALES...CIDRA...COAMO...CAYEY...COROZAL...COMERIO...AIBONITO...
BARRANQUITAS...JAYUYA...ADJUNTAS...OROCOVIS...UTUADO...
VILLALBA...GUAYANILLA...GUAYAMA...JUANA DIAZ...PONCE...
SALINAS...SANTA ISABEL AND PENUELAS
AT 346 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ACROSS THE INTERIOR SECTION OF THESE
MUNICIPALITIES AND MOVING SOUTHWEST AT 5 MPH. SOME OF THESE STORMS
ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND ARE CAPABLE OF
PRODUCING STRONG WIND GUSTS OF UP TO 35 MPH OR MORE AT LEAST UNTIL
445 PM AST.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
ER/FC/RAMPRC001-009-019-035-039-041-043-045-047-057-059-073-075-107-111-113- 123-133-141-149-102045- COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR 351 PM AST LUNES 10 DE MAYO DE 2010 EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO QUE ESTARA EN EFECTO HASTA LAS 4:45 PM AST PARA LOS SIGUIENTES MUNICIPIOS EN PUERTO RICO... CIALES...CIDRA...COAMO...CAYEY...COROZAL...COMERIO...AIBONITO... BARRANQUITAS...JAYUYA...ADJUNTAS...OROCOVIS...UTUADO... VILLALBA...GUAYANILLA...GUAYAMA...JUANA DIAZ...PONCE... SALINAS...SANTA ISABEL Y PENUELAS A LAS 3:46 PM AST...EL RADAR DOPPLER DETECTO TRONADAS FUERTES DESARROLLANDOSE A TRAVES DEL SECTOR DEL INTERIOR DE ESTOS MUNICIPIOS Y MOVIENDOSE HACIA EL SUROESTE A 5 MPH. ALGUNOS DE ESTOS AGUACEROS ESTAN PRODUCIENDO RAYOS FRECUENTES DE NUBE A SUELO Y SON CAPACES DE PRODUCIR VIENTOS FUERTES EN RAFAGAS HASTA DE 35 NUDOS O MAS HASTA POR LO MENOS LAS 4:45 PM AST. RELAMPAGOS INTENSOS HAN SIDO REPORTADOS CON ESTA TORMENTA. SI SE ENCUENTRA EN EL EXTERIOR... MANTENGASE ALEJADO DE OBJETOS ALTOS AISLADOS COMO ARBOLES. VAYA AL INTERIOR DE UN EDIFICIO SI ES POSIBLE. MIENTRAS ESTE DENTRO DE UN EDIFICIO...MANTENGASE ALEJADO DE VENTANAS Y PUERTAS Y EVITE USAR EL TELEFONO A MENOS QUE SEA UNA EMERGENCIA. TRATE DE DESCONECTAR ENSERES ELECTRICOS QUE NO SEAN NECESARIOS ANTES DE QUE LAS TRONADAS SE ACERQUEN. ER/FC/RAM/RVT
7 debris flow. Local standard time, as filed.
A mudslide was reported across road 10 near Barrio Rio Abajo in the municipality of Utuado.
Mudslide was reported across road 611 near barrio Sabana Grande in the municipality of Utuado.
Mudslide was reported across road 123, km 5.8 near barrio Salto Abajo in the municipality of Utuado.
Mudslide was reported across road 123 near Barrio Arenas, sector la Playita in the municipality of Utuado.
Mudslide was reported at Barriada Judea in the municipality of Utuado.
A mudslide was reported across road 611, km 3.3 near Barrio Sabana Grande, Salto del Buey sector in the municipality of Utuado.
A mudslide was reported across road 123 near barrio Salto Ariba in the municipality of Utuado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2010Every state in 2010This day in weather historyWarnings in Puerto Rico, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235312, 235313, 235314, 235315, 235316, 235317, 235318.